Alert archive / North Carolina / Tornado Warnings in 2008

Tornado Warning 62, NWS Raleigh, NC

December 11, 2008Franklin County, Warren County, North Carolina

NWS Raleigh, NC issued this tornado warning at Dec 11, 2008, 4:49 PM EST for Franklin County, Warren County, North Carolina. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 11, 2008, 4:49 PM EST (21:49 UTC)
Expired
Dec 11, 2008, 5:15 PM EST
In force
26 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon

Counties Franklin County, NC, Warren County, NC

The radar

The Raleigh/Durham radar (KRAX), 96 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 11, 11:43 AM ESTTornado WatchSPC9 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.8 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2008-12-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2008-12-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 152 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
536 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
152 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS52 KRAH 112149
TORRAH
NCC069-185-112215-
/O.NEW.KRAH.TO.W.0062.081211T2149Z-081211T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
449 PM EST THU DEC 11 2008

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN FRANKLIN COUNTY IN CENTRAL NORTH CAROLINA
  WARREN COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 515 PM EST

* AT 447 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO 5 MILES WEST OF CENTERVILLE...OR 7 MILES NORTHEAST OF
  LOUISBURG...MOVING NORTHEAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CENTERVILLE...
  WARRENTON...

THE SAFEST PLACE TO BE DURING A TORNADO IS ON THE LOWEST FLOOR OF THE
BUILDING IN A SMALL ROOM SUCH AS A CLOSET OR BATHROOM OR IN AN
INTERIOR HALLWAY. USE BLANKETS OR PILLOWS TO PROTECT YOUR BODY FROM
FLYING DEBRIS. STAY AWAY FROM WINDOWS AND EXTERIOR WALLS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EST THURSDAY EVENING
FOR CENTRAL NORTH CAROLINA.

LAT...LON 3655 7789 3651 7790 3650 7792 3641 7792
      3632 7794 3612 7810 3618 7832 3656 7809
      3656 7790
TIME...MOT...LOC 2149Z 210DEG 31KT 3619 7819

$$

GIH
2 follow-up statements
000 
WWUS52 KRAH 112205
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
505 PM EST THU DEC 11 2008

NCC069-112213-
/O.CAN.KRAH.TO.W.0062.000000T0000Z-081211T2215Z/
FRANKLIN NC-
503 PM EST THU DEC 11 2008

...THE TORNADO WARNING FOR NORTHEASTERN FRANKLIN COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA AND 
THE WARNING IS NO LONGER IN EFFECT.

IF YOU EXPERIENCED SEVERE WEATHER SUCH AS LARGE HAIL OR DAMAGING
WINDS PLEASE PASS THE INFORMATION ALONG TO YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EST THURSDAY 
EVENING FOR THIS AREA.

LAT...LON 3656 7790 3654 7789 3651 7790 3650 7792
      3641 7792 3632 7794 3620 7803 3621 7810
      3624 7814 3626 7827 3656 7809
TIME...MOT...LOC 2203Z 210DEG 31KT 3629 7811

$$

NCC185-112215-
/O.CON.KRAH.TO.W.0062.000000T0000Z-081211T2215Z/
WARREN NC-
503 PM EST THU DEC 11 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 PM EST FOR WARREN
COUNTY...

AT 501 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A TORNADO. THIS TORNADO WAS LOCATED 6 MILES SOUTHEAST OF 
AFTON...OR 8 MILES SOUTH OF WARRENTON...MOVING NORTHEAST AT 35 MPH.

LOCATIONS IN THE PATH OF THE STORM INCLUDE ARCOLA... MACON... AND 
LAKE GASTON.

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
DESTRUCTIVE STRAIGHT LINE WINDS. PEOPLE IN THE PATH OF THIS STORM 
SHOULD TAKE COVER IMMEDIATELY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EST THURSDAY EVENING
FOR CENTRAL NORTH CAROLINA.

LAT...LON 3656 7790 3654 7789 3651 7790 3650 7792
      3641 7792 3632 7794 3620 7803 3621 7810
      3624 7814 3626 7827 3656 7809
TIME...MOT...LOC 2203Z 210DEG 31KT 3629 7811

$$

GIH
000 
WWUS52 KRAH 112216
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
516 PM EST THU DEC 11 2008

NCC185-112226-
/O.EXP.KRAH.TO.W.0062.000000T0000Z-081211T2215Z/
WARREN NC-
516 PM EST THU DEC 11 2008

...THE TORNADO WARNING FOR WARREN COUNTY EXPIRED AT 515 PM EST...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND THE WARNING 
WILL BE ALLOWED TO EXPIRE. HOWEVER... THIS STORM WILL BE CLOSELY 
MONITORED FOR SIGNS OF RESTRENGTHENING.

IF YOU EXPERIENCED SEVERE WEATHER SUCH AS LARGE HAIL OR DAMAGING
WINDS PLEASE PASS THE INFORMATION ALONG TO YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EST THURSDAY EVENING
FOR CENTRAL NORTH CAROLINA.

LAT...LON 3656 7790 3654 7789 3651 7790 3650 7792
      3641 7792 3632 7794 3620 7803 3621 7810
      3624 7814 3626 7827 3656 7809
TIME...MOT...LOC 2205Z 210DEG 31KT 3631 7810

$$

GIH

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this tornado warning went out at Dec 11, 2:55 PM EST, 1 hour 54 minutes earlier.

Area forecast discussion, Dec 11, 2:55 PM EST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
255 PM EST THU DEC 11 2008

.SYNOPSIS...
A STRONG LOW PRESSURE SYSTEM TRACKS FROM ALABAMA AND GEORGIA THROUGH
THE CAROLINASTHIS EVENING...THEN OFF THE MID ATLANTIC COAST AND AWAY
FROM OUR REGION OVERNIGHT. HIGH PRESSURE THEN BUILDS IN FOR FRIDAY
THROUGH SATURDAY...SHIFTING SLOWLY OFFSHORE THROUGH EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 255 PM THURSDAY...

ANALYSIS OF THE THE LATEST 12Z OBSERVED DATA LOCALLY AND ACROSS THE
DEEP SOUTH LEAVES ONE AT AWE WITH THE VERY POTENT DYNAMIC STORM
SYSTEM SPINNING OVER THE MS/AL ...MAKING THE SEVERE WEATHER THREAT
AND FLASH FLOODING APPEAR MORE AND MORE IMMINENT FOR CENTRAL NC.

FLASH FLOOD THREAT...
THE STEADY RAINFALL OF LAST NIGHT ACROSS THE WESTERN PIEDMONT...IN
PROXIMITY TO THE STALLED COLD FRONT...HAS PRODUCED WIDESPREAD
RAINFALL AMOUNTS OF AROUND AN INCH. SOME OF THE SMALLER STREAMS AND
CREEKS HAVE ALREADY ROSE ONE TO THREE FEET...WITH LAST NIGHTS
PRECIP EFFECTIVELY PRIMING THE PUMP FOR THE ADDITIONAL HEAVY
RAINFALL TO COME. THE HEAVY RAINFALL HAS BEEN MUCH MORE LOCALIZED
ACROSS THE CENTRAL PIEDMONT AND COASTAL PLAIN AREA WITH A FEW
CONVECTIVE ELEMENTS PRODUCING ONE TO ONE AND HALF INCHES...BUT
OVERALL RAINFALL HAS BEEN LIGHT AROUND ONE-QUARTER TO ONE HALF
INCH.  DEEP MOISTURE TRANSPORT WILL CONTINUE TO ADVECT INTO THE AREA
AS THE STRONG DIFFLUENT FLOW AND HEIGHT FALLS (ON THE ORDER OF
200-250 METER)SPREAD ENE INTO CENTRAL NC AHEAD OF THE UPPER LOW. THE
TRAINING PRECIP WILL TAKE ON MORE OF A CONVECTIVE NATURE AS
WELL...RESULTING IN HEAVY RAINFALL OF 1 TO 2 INCHES IN A ONE HOUR
PERIOD...ESPECIALLY IN THE CENTRAL PIEDMONT...COASTAL PLAIN AREAS
WHERE ALONG THE HIGHER THETA-E SURGE AND MOST UNSTABLE AIR.

THE FLASH FLOOD WATCH CONTINUES FOR ALL OF CENTRAL NC THROUGH
MIDNIGHT.  THE WESTERN PIEDMONT WILL HAVE THE HIGHEST RISK FOR MORE
MAIN STEM STREAM/CREEK FLOODING(AREAL FLOODING)...WHILE ALL OF THE
FORECAST AREA WILL HAVE THE RISK OF SEEING MORE LOCALIZED OR URBAN
FLOODING.

SEVERE THREAT...

TORNADO WATCH 952...WHICH ENCOMPASSES THE SOUTHERN
PIEDMONT...CENTRAL PIEDMONT AND SOUTHERN AND CENTRAL COASTAL PLAIN
OF NORTH CAROLINA REMAINS IN EFFECT THROUGH 7PM.

TORNADO WATCH 953...REMAINS IN EFFECT THROUGH 9 PM FOR THE NORTHERN
COASTAL PLAIN AND NORTHERN PIEDMONT.

CLASSIC SEVERE EPISODE EVOLVING FOR CENTRAL NC AS A VERY
COMPLEX SURFACE PATTERN EXISTS ACROSS THE SOUTHEASTERN NC. HIGHER
DEWPOINTS CONTINUE TO SPREAD WEST-NORTHWEST INTO CENTRAL NC AS THE
REMNANTS OF A SQUALL LINE FROM YESTERDAY EVENING...HAS BECOME A
QUASI-STATIONARY WARM FRONT OVER THE COASTAL PLAIN OF NC THIS
MORNING. 500 TO 1000 J/KG OF MUCAPE IS EXPECTED TO EVOLVE AS BL
WARMS UP INTO THE UPPER 60S TO LOWER 70S. IT WILL MORE THAN LIKELY
BE THIS WARM FRONT THAT WILL DEFINE THE GREATEST SEVERE THREAT AS
STRONG DYNAMIC UPPER LOW...FEATURING A 230 METER H5 HEIGHT FALLS AT
SLIDELL THIS MORNING...LIFTS NORTHEAST. LOW-LEVEL JET HAS RESPONDED
AS WELL...WITH 850 MB JET STRENGTHENING TO 50 TO 55 KTS WITH SURFACE
PRESSURES DROPPING ON THE ORDER OF 4 TO 6 MB/3HR AS THE SUB 1000 MB
SURFACE LOW LIFTS NORTHEAST ALONG THE STALLED COLD FRONT. WIND GUSTS
OF 30 TO 40KTS HAVE BEEN COMMON ACROSS ALABAMA AND GEORGIA THIS
MORNING...COINCIDENT WITH THE RAPID PRESSURE FALLS. IF THIS TREND
CONTINUES...CANNOT RULE OUT A VERY SHORT-FUSE WIND ADVISORY.

60 TO 70KT OF DEEP BULK SHEAR...COMBINED WITH 400 TO 600/MS OF
0-3 KM SHEAR WILL SUPPORT ROTATING UPDRAFTS AND
TORNADOES...ESPECIALLY RIGHT ALONG THE WARM FRONT.  FURTHERMORE...
THE SOUTHERN EXTENSION JET WRAPPING AROUND THE BASE OF THE SOUTHERN
STREAM LOW...MARKS THE LEADING EDGE OF THE DRY AIR
ENTRAINMENT...ORIGINATING FROM THE MEXICAN PLATEAU...WILL LIFT NORTH
INTO THE AREA. AS THIS SOUTHERN STREAM BRANCH LIFTS NORTH...CENTRAL
NC WILL BE IN THE FAVORED DIVERGENCE REGIONS OF THE DUAL JUXTAPOSING
JETS. THE DRY LEVEL PUNCH WILL AIDE IN THE DEVELOPMENT OF DAMAGING
WIND GUSTS. LATEST SURFACE ANALYSIS INDICATES THAT THE TRIPLE POINT
LOW IS STARTING TO ENTER INTO THE WESTERN CAROLINAS. THE GREATEST
SEVERE THREAT WILL OCCUR OVER THE NEXT 6 HOURS...THROUGH 9 PM  AS
THE SURFACE LOW LIFTS NORTHEAST ACROSS THE AREA...COINCIDENT WITH
THE LINEAR CONVECTIVE LINE THAT EXTENDS FROM CHARLOTTE...SOUTHEAST
TO CHARLESTON. STORMS EMBEDDED IN THE LINE HAVE EXHIBIT PERSISTENT
WEAK COUPLETS...BUT AT THIS POINT...THE COUPLETS HAVE FORMED TOO FAR
WEST IN THE MORE STABLE AIRMASS. THIS LINE WILL HAVE TO BE CLOSELY
MONITORED OVER THE NEXT COUPLE OF HOURS...ESPECIALLY IN THE US 1
CORRIDOR AND LOCATIONS EAST...WHERE 500 TO 1000 J/KG MUCAPE EXISTS.

OVERNIGHT...WIDESPREAD RAIN SHOWERS WILL TAPER OFF SOUTHWEST TO
NORTHEAST BETWEEN 00 TO 03Z...AS DRY SLOT CURRENTLY OVER CENTRAL
GEORGIA RACES NORTHEAST. SCATTERED RAIN SHOWERS WILL STILL BE APT TO
DEVELOP BACK IN THE DRY AIR ALOFT...AS THE COLD FRONT PUSHES EAST.
ADDITIONALLY...AS THE WEAKENING UPPER LOW LIFTS NORTHEAST ACROSS THE
AREA...STRONG MID-LEVEL FRONTOGENETICAL FORCING IN THE SOUTHEAST
EDGE OF THE TROWAL/COMMA HEAD MAY BRING A RE-DEVELOPMENT OF
PRECIPITATION OVER THE NW PIEDMONT BETWEEN 06 TO 12Z. BOTH THE GFS
AND NAM HAVE TRENDED 20 TO 25 METERS COOLER WITH MID-LEVEL
THICKNESSES AT 12Z...BRIEFLY MOVING THROUGH THE WINTRY MIX SECTOR IN
THE P-TYPE NOMOGRAM. FORECAST SOUNDINGS SUPPORT A BRIEF 1 TO 3 HOUR
WINDOW FOR ICE INTRODUCTION INTO THE CLOUD...BEFORE QUICKLY DRYING
OUT THE MID LEVELS. WILL ADD A SLIGHT CHANCE OF RAIN OR SNOW IN THE
FORECAST GRIDS BETWEEN 09 TO 13Z. NO ACCUMULATION OR IMPACTS ARE
EXPECTED ON ROADWAYS...AS GROUND TEMPERATURES WILL BE IN THE LOWER
40S. OTHERWISE...OVERNIGHT LOW TEMPERATURES SHOULD FALL TO AROUND
MID 40S CENTRAL AREAS TO LOWER 50S SOUTHEAST.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
AS OF 255 PM THURSDAY...
A BRIEF SHOT OF COLD AIR IS IN STORE FOR THE EARLY HALF OF THE
WEEKEND AS HIGH PRESSURE BUILDS ACROSS THE DEEP SOUTH IN THE WAKE OF
THE DEPARTING STORM SYSTEM.  ON FRIDAY...THE 995MB LOW PRESSURE
CENTER IS FORECAST TO BE OFF THE NEW ENGLAND COAST... AND SKIES OVER
NORTH CAROLINA WILL CLEAR FROM WEST TO EAST AS THE LAST REMAINING
MOISTURE FROM THE COMMA HEAD OF THE DEPARTING STORMS IS PULLED
AWAY.  LOW LEVEL THICKNESSES ARE PROGGED TO REACH THE 1312-1320
RANGE FROM FROM NW TO SE BEFORE THE BEST COLD AIR ADVECTION TAKES
PLACE.  HIGH PRESSURE SLIDES OVER THE WESTERN HALF OF NORTH CAROLINA
FRIDAY NIGHT...SO IF ANY AREA HAS A CHANCE TO DECOUPLE UNDER THE
HIGH PRESSURE..IT WILL BE THE WESTERN CWA.  WILL ADVERTISE A LOW
TEMP GRADIENT OF 22-27 W-E.  MOSTLY SUNNY SKIES AND TEMPS JUST BELOW
NORMAL AS THE HIGH PRESSURE DRIFTS ACROSS THE AREA ON SATURDAY.
MODELS SHOW UPPER LEVEL MOISTURE TRACKING ACROSS THE AREA SATURDAY
NIGHT...REMNANT MOISTURE FROM A SHEARED OUT SHORTWAVE THAT
ORIGINATES OVER THE WEST COAST.  IF THE HIGH CLOUDS DO INDEED PASS
OVERHEAD...COMBINED WITH DEVELOPING SOUTHEASTERLY FLOW ON THE BACK
SIDE OF THE SURFACE HIGH...LOWS SATURDAY NIGHT WILL NOT REACH FULL
COOLING POTENTIAL.  THUS...LOWS FORECAST 27-31.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
AS OF 255 PM THURSDAY...
INCREASING HEIGHTS ALOFT AND LOW LEVEL SOUTHEASTERLY RETURN FLOW
WILL PROMOTE A WARMING AND MOISTENING AIRMASS FROM SUNDAY THROUGH
TUESDAY.  MODEL SOUNDINGS BECOME MOIST ENOUGH IN THE LOWEST 4000 FT
TO SUPPORT PERIODS OF BROKEN STRATUS AND MAYBE EVEN DRIZZLE ACROSS
THE SOUTHERN AND WESTERN PERIPHERY OF THE CWA.  THE GFS SQUEEZES OUT
A FEW HUNDREDTHS OF AN INCH...BUT FOR NOW WILL WAIT FOR MODEL
CONTINUITY BEFORE MENTIONING AN PESKY DRIZZLE.  THICKNESSES REACH
1360M ON MONDAY...BUT ADDED CLOUD COVER MAY HOLD TEMPS IN THE WEST
BELOW 60...WITH MID 60S IN THE EAST.

TUESDAY... A COLD FRONT APPROACHES THE AREA FROM THE NORTHWEST...BUT
APPEARS TO BE HELD AT BAY BY THE UPPER LEVEL RIDGE AND LOW LEVEL
SOUTHERLY FLOW IN BOTH THE GFS AND ECMWF.  INSTEAD...THE FRONT
LINGERS NEAR THE NC/VA BORDER BEFORE RETREATING NORTH AS A WARM
FRONT ON WEDNESDAY AS A SECOND COLD SURGE PUSHES THROUGH THE AREA.
PRECIP WILL OF COURSE DEPEND ON THE LOCATION AND TIMING OF THE
FRONTS...BUT THE GENERAL IDEA IS FOR INCREASING POPS TUESDAY THROUGH
THURSDAY.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
AS OF 1240 PM THURSDAY...

STRONG STORM SYSTEM WILL RESULT IN AREAS OF MVFR AND IFR CONDITIONS
IN CEILINGS...SHOWERS...AND THUNDERSTORMS THROUGH THIS EVENING.
ASIDE FROM DETAILS OF THE NEAR-TERM DISCUSSION...LOW-LEVEL WIND
SHEAR WILL BE PREVALENT IN MANY AREAS AT LEAST THROUGH THIS
EVENING...WITH WINDS JUST OFF THE SURFACE INCREASING TO 50KT WITH AN
850MB WIND MAXIMUM OF 60KT AROUND 00Z AS FORECAST BY THE NAM.
LOW-LEVEL WIND SHEAR WILL BE JUST SLIGHTLY LIGHTER TOWARD THE TRIAD
VERSUS THE COASTAL PLAIN.

NAM BUFR SOUNDINGS...THETA-E PROFILES...AND LIFT FORECASTS SUGGEST A
PERIOD OF DRYING AND SUBSIDENCE ALOFT BEHIND THE INITIAL SURFACE
LOW. CLOUDS SHOULD STILL BE LOW DUE TO THE MOISTURE REMAINING IN THE
BOUNDARY LAYER WITH A WEAK SURFACE WAVE FOLLOWING THE PRIMARY
SURFACE LOW. MODEL SOUNDINGS MOISTEN AGAIN LATER TONIGHT WITH THE
PASSAGE OF THE COMMA HEAD...AND THOUGH RAIN SHOWERS ARE ANTICIPATED
WITH THE COMMA HEAD...COLD TEMPERATURES ALOFT ASSOCIATED WITH THE
UPPER LOW ARE EVIDENT IN RAPIDLY COOLING MODEL SOUNDINGS LATE
WHICH...BASED ON PARTIAL THICKNESSES AND BUFR SOUNDINGS COULD RESULT
IN A TOUCH OF LIGHT SNOW MIXED WITH THE SHOWERS TOWARD THE TRIAD IN
A NARROW WINDOW FROM ABOUT 12Z TO 14Z. DRYING TAKES PLACE QUICKLY
FROM WEST TO EAST FRIDAY MORNING AS THE COMMA HEAD AND ITS 105KT
300MB JET AND 70-90KT 500MB JET MOVE OFF TO THE EAST. MVFR CEILINGS
WILL TAKE LONGEST TO DEPART AT KFAY AND KRWI...AND AS CEILINGS
IMPROVE SURFACE WIND GUSTS FROM THE NORTHWEST INTO THE LOWER 20S KTS
SHOULD OCCUR WITH MIXING FRIDAY MORNING. 925MB WINDS DIMINISH SO
GUSTS ARE NOT ANTICIPATED TO BE STRONGER THAN THAT.

HIGH PRESSURE BUILDS IN WITH VFR CONDITIONS EXPECTED SATURDAY.
HOWEVER...AS THE HIGH MOVES OFF TO THE NORTHEAST AND WARM AIR
ADVECTION BEGINS AGAIN...PERIODS OF LOW CLOUDS...ESPECIALLY LATE
SUNDAY NIGHT INTO MONDAY MORNING...AND AGAIN MONDAY NIGHT INTO
TUESDAY MORNING...COULD OCCUR. ANY PRECIPITATION...MOSTLY IN THE
FORM OF DRIZZLE WITH THE BETTER CHANCE IN THE WEST...IS EXPECTED TO
BE VERY LIGHT.

&&

.EQUIPMENT...
THE Z/R SCHEME FOR THE RAH WSR 88D RADAR HAS BEEN SWITCHED TO
TROPICAL Z/R DUE TO UNDERESTIMATION THROUGH 18Z.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL MIDNIGHT EST TONIGHT FOR
NCZ007>011-021>028-038>043-073>078-083>086-088-089.

&&

SYNOPSIS...MWS/DJF
NEAR TERM...CBL
SHORT TERM...BLS
LONG TERM...BLS
AVIATION...DJF
EQUIPMENT...CBL
Hazardous weather outlook, Dec 11, 11:48 AM EST, 5 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
1148 AM EST THU DEC 11 2008

NCZ038>043-073>078-083>086-088-089-121700-
DAVIDSON-RANDOLPH-CHATHAM-WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-
MOORE-LEE-HARNETT-WAYNE-ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-
SAMPSON-
1148 AM EST THU DEC 11 2008

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
...TORNADO WATCH 952 IN EFFECT UNTIL 7 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   FLASH FLOOD WATCH.

HEAVY SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE AND
INTENSITY THIS AFTERNOON AND CONTINUE THROUGH THIS EVENING. THE
AIR MASS IS VERY MOIST AND THE APPROACH OF A STRONG LOW PRESSURE
SYSTEM WILL INCREASE THE LIKELIHOOD OF VERY HEAVY RAIN. RAINFALL
AMOUNTS BETWEEN ONE AND THREE INCHES ARE LIKELY. THIS TYPE OF
RAINFALL IN A SHORT PERIOD OF TIME WILL LEAD TO FLASH FLOODING
ALONG CREEKS AND STREAMS AS WELL AS EXTENSIVE PONDING IN POOR
DRAINAGE.

LATEST INDICATION SUGGEST A INCREASING THREAT FOR SEVERE WEATHER
ACROSS THE AREA THIS AFTERNOON AND EARLY EVENING. A STRONG LOW
PRESSURE SYSTEM IS EXPECTED TO TRACK NORTHEAST ACROSS NORTHERN
GEORGIA AND THE CAROLINAS THIS AFTERNOON AND EVENING. SHOWERS AND
THUNDERSTORMS WILL INCREASE IN COVERAGE AND INTENSITY ACROSS
CENTRAL NORTH CAROLINA THIS AFTERNOON... AND LINGER INTO THIS
EVENING. SOME OF THESE THUNDERSTORMS COULD BECOME SEVERE WITH
DAMAGING WIND GUSTS UP TO 70 MPH AND A FEW TORNADOES THE MAIN
THREATS. THE SEVERE WEATHER THREAT WILL BE GREATEST NOW THROUGH 7 PM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THROUGH 7 PM. SPOTTERS
SHOULD REPORT SEVERE WEATHER AS SOON AS IT IS SAFE TO DO SO.
PLEASE STAY TUNED FOR LATER WATCHES AND WARNINGS.

NCZ008>011-026>028-121700-
GRANVILLE-VANCE-WARREN-HALIFAX-FRANKLIN-NASH-EDGECOMBE-
1148 AM EST THU DEC 11 2008

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
...TORNADO WATCH 953 IN EFFECT UNTIL 9 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   FLASH FLOOD WATCH.

A STRONG LOW PRESSURE SYSTEM IS EXPECTED TO TRACK NORTHEAST ACROSS
NORTHERN GEORGIA AND THE CAROLINAS THIS AFTERNOON AND EVENING.
RAIN IS EXPECTED TO INCREASE IN COVERAGE AND INTENSITY AHEAD OF
THE LOW PRESSURE THROUGH TODAY. ADDITIONAL RAINFALL AMOUNTS
BETWEEN ONE AND THREE INCHES IS EXPECTED. THE HEAVY RAINFALL MAY
RESULT IN FLASH FLOODING... PARTICULARLY NEAR CREEKS AND STREAMS
AND IN URBAN AREAS.

LATEST INDICATIONS SUGGEST AN INCREASING THREAT FOR SEVERE WEATHER
ACROSS CENTRAL NORTH CAROLINA THIS AFTERNOON AND EARLY EVENING.
THE SEVERE WEATHER THREAT WILL BE GREATEST BETWEEN 2 PM AND 9 PM
WITH THE PRIMARY THREAT BEING DAMAGING THUNDERSTORM WINDS GUSTS UP
TO 70 MPH AND ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THROUGH 9 PM. SPOTTERS
SHOULD REPORT SEVERE WEATHER AS SOON AS IT IS SAFE TO DO SO.
PLEASE STAY TUNED FOR LATER WATCHES AND WARNINGS.

NCZ007-021>025-121700-
PERSON-FORSYTH-GUILFORD-ALAMANCE-ORANGE-DURHAM-
1148 AM EST THU DEC 11 2008

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

A STRONG LOW PRESSURE SYSTEM IS EXPECTED TO TRACK NORTHEAST ACROSS
NORTHERN GEORGIA AND THE CAROLINAS THIS AFTERNOON AND EVENING.
RAIN IS EXPECTED TO INCREASE IN COVERAGE AND INTENSITY AHEAD OF
THE LOW PRESSURE THROUGH TODAY. ADDITIONAL RAINFALL AMOUNTS
BETWEEN ONE AND THREE INCHES IS EXPECTED. THE HEAVY RAINFALL MAY
RESULT IN FLASH FLOODING... PARTICULARLY NEAR CREEKS AND STREAMS
AND IN URBAN AREAS.

LATEST INDICATIONS SUGGEST AN INCREASING THREAT FOR SEVERE WEATHER
ACROSS CENTRAL NORTH CAROLINA THIS AFTERNOON AND EARLY EVENING.
THE SEVERE WEATHER THREAT WILL BE GREATEST BETWEEN 2 PM AND 8 PM
WITH THE PRIMARY THREAT BEING DAMAGING THUNDERSTORM WINDS GUSTS
UP TO 70 MPH AND ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THROUGH 8 PM. SPOTTERS
SHOULD REPORT SEVERE WEATHER AS SOON AS IT IS SAFE TO DO SO.
PLEASE STAY TUNED FOR LATER WATCHES AND WARNINGS.

WSS

In the hours before

Special weather statement, Dec 11, 2:31 PM EST, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
231 PM EST THU DEC 11 2008

NCZ077-088-112030-
CUMBERLAND-HARNETT-
231 PM EST THU DEC 11 2008

...STRONG THUNDERSTORMS WILL MOVE ACROSS CUMBERLAND AND HARNETT
COUNTIES THROUGH 330 PM EST...

AT 231 PM EST...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 9 MILES
SOUTH OF HOPE MILLS...OR ABOUT 13 MILES EAST OF RED SPRINGS...MOVING
NORTH AT 45 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...HOPE MILLS...
FAYETTEVILLE...EASTOVER...WADE...LINDEN...ERWIN.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.

BLAES
Special weather statement, Dec 11, 2:34 PM EST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
234 PM EST THU DEC 11 2008

NCZ077-088-112030-
CUMBERLAND-HARNETT-
234 PM EST THU DEC 11 2008

...STRONG THUNDERSTORM WILL MOVE ACROSS HARNETT AND CUMBERLAND
COUNTIES THROUGH 330 PM EST...

AT 234 PM EST...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 13
MILES SOUTH OF HOPE MILLS...OR ABOUT 11 MILES NORTH OF
LUMBERTON...MOVING NORTH AT 40 MPH.

THE STRONG THUNDERSTORM WILL BE NEAR HOPE MILLS AROUND 240 PM EST...
FAYETTEVILLE AROUND 250 PM EST...EASTOVER AROUND 255 PM EST...WADE
AROUND 300 PM EST...LINDEN AROUND 305 PM EST.

GUSTY WINDS OF 30 TO 40 MPH AND AND DANGEROUS CLOUD-TO-GROUND
LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.

VERY HEAVY RAIN WITH RAINFALL AMOUNTS APPROACHING ONE INCH DURING THE
NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH
CAUTION TO AVOID HYDROPLANING.

RWH
Special weather statement, Dec 11, 3:42 PM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
342 PM EST THU DEC 11 2008

NCZ008>010-026-041-042-077-088-112145-
CUMBERLAND-FRANKLIN-GRANVILLE-HARNETT-JOHNSTON-VANCE-WAKE-WARREN-
342 PM EST THU DEC 11 2008

...STRONG SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS WARREN...
GRANVILLE...VANCE...FRANKLIN...WAKE...JOHNSTON...HARNETT AND
CUMBERLAND COUNTIES THROUGH 445 PM EST...

AT 342 PM EST...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN OVER COATS CROSSROADS...OR ABOUT 13 MILES
NORTHEAST OF LILLINGTON...MOVING NORTH AT 45 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR GARNER AROUND 350 PM EST...NEW
HOPE AROUND 400 PM EST...ROLESVILLE AROUND 410 PM EST...WAKE FOREST
AROUND 415 PM EST...YOUNGSVILLE AROUND 420 PM EST...FRANKLINTON
AROUND 430 PM EST.

GUSTY WINDS OF 40 MPH...VERY HEAVY RAIN AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. VERY
HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE NEXT
HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH
CAUTION TO AVOID HYDROPLANING.

LP
Special weather statement, Dec 11, 3:46 PM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
346 PM EST THU DEC 11 2008

NCZ027-041-042-112145-
JOHNSTON-NASH-WAKE-
346 PM EST THU DEC 11 2008

...STRONG THUNDERSTORMS WILL MOVE ACROSS NASH...WAKE AND JOHNSTON
COUNTIES THROUGH 445 PM EST...

AT 346 PM EST...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
COATS CROSSROADS...OR ABOUT 12 MILES WEST OF SMITHFIELD...MOVING
NORTHEAST AT 40 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR CLAYTON AROUND 355 PM EST...
KNIGHTDALE AROUND 410 PM EST...WENDELL AROUND 415 PM EST.

GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. THESE
WINDS ARE CAPABLE OF BRINGING DOWN LARGE TREE LIMBS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM EST THURSDAY EVENING
FOR CENTRAL NORTH CAROLINA.

BLAES
Local storm report, Dec 11, 4:04 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
404 PM EST THU DEC 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     HEAVY RAIN       3 NNE RALEIGH           35.85N 78.62W
12/11/2008  U0.00 INCH       WAKE               NC   AMATEUR RADIO

            REPORT OF 1 FOOT OF WATER ON EAST MILLBROOK AND QUAIL
            HOLLOW ROADS.

&&

RWH
Special weather statement, Dec 11, 4:21 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
421 PM EST THU DEC 11 2008

NCZ042-043-078-112215-
JOHNSTON-WAYNE-WILSON-
421 PM EST THU DEC 11 2008

...STRONG THUNDERSTORMS WILL MOVE ACROSS WILSON...JOHNSTON AND WAYNE
COUNTIES THROUGH 515 PM EST...

AT 421 PM EST...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 8 MILES
SOUTHEAST OF FOUR OAKS...OR ABOUT 11 MILES SOUTH OF SMITHFIELD...
MOVING NORTHEAST AT 60 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR PINE LEVEL AROUND 430 PM EST...
MICRO AROUND 435 PM EST...KENLY AROUND 440 PM EST.

GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. THESE
WINDS ARE CAPABLE OF BRINGING DOWN LARGE TREE LIMBS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM EST THURSDAY EVENING
FOR CENTRAL NORTH CAROLINA.

BLAES

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 11, 2:41 PM ESTTornado WarningRAHCumberland34 min
Dec 11, 3:14 PM ESTSevere Thunderstorm WarningRAHHarnett, Johnston, Wake37 min
Dec 11, 3:49 PM ESTAreal Flood AdvisoryRAHCumberland, Durham, Edgecombe, Franklin, Granville, Halifax and 8 more3 hr
Dec 11, 6:58 PM ESTAreal Flood AdvisoryRAHChatham, Cumberland, Durham, Edgecombe, Franklin, Granville and 14 more3 hr

Nearby

Tornado Warnings in North Carolina, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.